Patient Experience

Help your patients rediscover their everyday

Acute hepatic porphyria (AHP) causes debilitating, potentially life-threatening attacks that can disrupt and overwhelm the lives of patients with the disease. GIVLAARI® (givosiran) may help reduce AHP attacks in adults.1,2

Mike and Lina are two real patients diagnosed with AHP and taking GIVLAARI. Explore their profiles and discover their unique journeys with the disease. Below you will also find helpful resources for your patients who are considering treatment with GIVLAARI.

Real  GIVLAARI® (givosiran) patient Mike's Journey with AIP
Real GIVLAARI® patient Mike's Journey with AIP

Mike’s Journey

"I would describe porphyria as a thief. It has taken everything from me."

Mike is a father of two who was married and stood to inherit his family’s 70-year-old construction business. His long battle and eventual diagnosis with acute intermittent porphyria (AIP) changed the trajectory of his life.

Real GIVLAARI® patient Lina's Journey with AIP
+SEE LINA’S JOURNEY
See Lina's Journey

History with AHP

Pre-diagnosis

  • Began having mild attacks that became significantly more aggressive over time
    • Attacks initially felt like heartburn and progressed into severe abdominal pain
  • Cholecystectomy performed 
  • Tested for Crohn's disease and appendicitis 
  • Misdiagnosed with prostatitis and an intestinal infection
  • Labeled as "drug seeking" at the pain clinic

Post-diagnosis

  • Diagnosed with AIP 4 years after first attack
  • Visited ER every 3-6 weeks due to attacks
  • Prescription pain medications

Life with AHP Today

Treatment

  • GIVLAARI – Once-monthly subcutaneous injection2

Day-to-day living with AIP

  • Experienced a reduction in attacks
  • Monitors/avoids common attack triggers (alcohol, smoking, certain medications, etc.)3,4
  • Has occasional fatigue while traveling

"Now that I'm experiencing fewer attacks, I'm not afraid to go out." –Mike

Real  GIVLAARI® (givosiran) patient Lina's Journey with AIP
Real GIVLAARI® patient Lina's Journey with AIP

Lina’s Journey

"The first thing I think when I hear porphyria is, debilitating."

Lina always wanted to follow in the footsteps of her parents and become a doctor. During the first year of her undergraduate program, she was diagnosed with acute intermittent porphyria (AIP) and feared she would never reach her goals.

Real GIVLAARI® patient Mike's Journey with AIP
+SEE MIKE'S JOURNEY
See Mike's Journey

History with AHP

Pre-diagnosis

  • Experienced chronic nausea and headaches in high school
  • Was prescribed medication not recommended for people with AHP
  • Experienced first major attack during freshman year of college
  • After multiple tests failed to produce a diagnosis, her pain was attributed to anxiety

Post-diagnosis

  • Diagnosed after experiencing a seizure less than a year after her first attack
  • Avoided going to the hospital until symptoms were incapacitating 
  • Hospitalized every 3-4 months
  • OTC pain medications
  • Hot water/heat therapy to manage pain

Life with AHP Today

Treatment

  • GIVLAARI – Once-monthly subcutaneous injection2

Day-to-day living with AIP

  • Experienced a reduction in attacks
  • Continues to monitor/avoid common attack triggers (alcohol, smoking, certain medications, etc.)3,4

"I do still have a debilitating condition. But because I'm experiencing fewer attacks, I feel more like a healthy person." —Lina

Resources for your patients

Alnylam is committed to providing disease and product information to patients considering or currently taking GIVLAARI. Learn how your patients can get access to educational resources.

Connect your patients with Alnylam Assist® for personalized support

Alnylam Assist® offers a range of services to help guide your patients through treatment with GIVLAARI. These services provide a dedicated support team, which includes: 

Case managers icon

Case Managers

Case Managers are available to help your patients navigate insurance benefits, get started on GIVLAARI, and provide ongoing support.

Patient Education Liaisons (PELs)

Patient Education Liaisons (PELs)

Alnylam Patient Education Liaisons have backgrounds in nursing and genetic counseling, and are experienced in educating people and their families about matters related to acute hepatic porphyria (AHP).

Materials to help your patients along the way

The GIVLAARI Patient Welcome Kit provides a number of helpful resources for your patients who are getting started on GIVLAARI:

 

GIVLAARI Patient Brochure – Provides patients with information about GIVLAARI and the Alnylam Assist® program

Alnylam Assist® Brochure – Helps patients get access to GIVLAARI with customized support

Alnylam Assist® Contact Card Magnet – A quick reference for patients to contact their dedicated Case Manager

Journal & Pen – For patients to track their treatment journey

Getting started with  GIVLAARI® (givosiran) brochure

Answer your patients' frequently asked questions

Your patients may have questions about treatment with GIVLAARI. Get answers to common questions that patients may ask when considering or taking GIVLAARI.

Do you have more questions about GIVLAARI?

Schedule an informative discussion with a GIVLAARI Representative.

Contact a Representative

References: 1. Anderson KE, Bloomer JR, Bonkovsky HL, et al. Recommendations for the diagnosis and treatment of the acute porphyrias. Ann Intern Med. 2005. 142(6):439-451. 2. GIVLAARI [package insert]. Cambridge, MA: Alnylam Pharmaceuticals, Inc; 2019. 3. Balwani M et al; the Porphyrias Consortium of the Rare Diseases Clinical Research Network. Acute hepatic porphyrias: recommendations for evaluation and long-term management. Hepatology. 2017;66(4):1314-1322. 4. Lin CS, Lee M, Park SB, et al. Purple pigments: the pathophysiology of acute porphyric neuropathy. Clin Neurophysiol. 2011;122(12):2336-2344.

 

IMPORTANT SAFETY INFORMATION

Contraindications

GIVLAARI® (givosiran) is contraindicated in patients with known severe hypersensitivity to givosiran. Reactions have included anaphylaxis.

Anaphylactic Reaction

Anaphylaxis has occurred with GIVLAARI treatment (<1% of patients in clinical trials). Ensure that medical support is available to appropriately manage anaphylactic reactions when administering GIVLAARI. Monitor for signs and symptoms of anaphylaxis. If anaphylaxis occurs, immediately discontinue administration of GIVLAARI and institute appropriate medical treatment.

Hepatic Toxicity

Transaminase elevations (ALT) of at least 3 times the upper limit of normal (ULN) were observed in 15% of patients receiving GIVLAARI in the placebo-controlled trial. Transaminase elevations primarily occurred between 3 to 5 months following initiation of treatment.

Measure liver function tests prior to initiating treatment with GIVLAARI, repeat every month during the first 6 months of treatment, and as clinically indicated thereafter. Interrupt or discontinue treatment with GIVLAARI for severe or clinically significant transaminase elevations. In patients who have dose interruption and subsequent improvement, reduce the dose to 1.25 mg/kg once monthly. The dose may be increased to the recommended dose of 2.5 mg/kg once monthly if there is no recurrence of severe or clinically significant transaminase elevations at the 1.25 mg/kg dose.

Renal Toxicity

Increases in serum creatinine levels and decreases in estimated glomerular filtration rate (eGFR) have been reported during treatment with GIVLAARI. In the placebo-controlled study, 15% of patients receiving GIVLAARI experienced a renally-related adverse reaction. The median increase in creatinine at Month 3 was 0.07 mg/dL. Monitor renal function during treatment with GIVLAARI as clinically indicated.

Injection Site Reactions

Injection site reactions were reported in 25% of patients receiving GIVLAARI in the placebo-controlled trial. Symptoms included erythema, pain, pruritus, rash, discoloration, or swelling around the injection site. One (2%) patient experienced a single, transient, recall reaction of erythema at a prior injection site with a subsequent dose administration.

Drug Interactions

Concomitant use of GIVLAARI increases the concentration of CYP1A2 or CYP2D6 substrates, which may increase adverse reactions of these substrates. Avoid concomitant use of GIVLAARI with CYP1A2 or CYP2D6 substrates for which minimal concentration changes may lead to serious or life-threatening toxicities. If concomitant use is unavoidable, decrease the CYP1A2 or CYP2D6 substrate dosage in accordance with approved product labeling.

Adverse Reactions

The most common adverse reactions that occurred in patients receiving GIVLAARI were nausea (27%) and injection site reactions (25%).

INDICATION

GIVLAARI is indicated for the treatment of adults with acute hepatic porphyria (AHP).

For additional information about GIVLAARI, please see full Prescribing Information.